Flood, Nelson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 48.190, -98.400
Wet weather continued through the month of June, causing the levels of Devils Lake and Stump Lake to hold fairly steady. 30 feet MSL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Wet weather continued through the month of June, causing the levels of Devils Lake and Stump Lake to hold fairly steady. Devils Lake started the month with an elevation of roughly 1454.25 feet MSL and ended the month of June at an elevation of roughly 1454.30 feet MSL. Stump Lake began the month of June at an elevation of roughly 1454.05 and ended the month at an elevation of 1454.35 feet MSL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 7:48 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
848 PM CDT TUE MAY 31 2011
.DISCUSSION...
STRONG WINDS WILL CONTINUE TO SUBSIDE AFTER 03Z...WITH GUSTY WINDS
UP TO 50 MPH POSSIBLE THROUGH 10 PM. THERE IS A STRONG PRESSURE
RISE IN THE NORTHERN VALLEY...HELPING MIX 50-55KT TO THE SFC.
SOUNDINGS WILL BECOME LESS ADIABATIC OVERNIGHT...AND WINDS WILL
CONTINUE TO SLOWLY SUBSIDE.
&&
.AVIATION...
CIGS SHOULD IMPROVE INTO THE VFR RANGE OVERNIGHT...AND STRONG
WESTERLY WINDS WILL ALSO SUBSIDE AFTER 04Z.
&&
.PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAY 31 2011/
DISCUSSION...
WE ARE GETTING WIND GUSTS IN EXCESS OF 60 MPH IN PORTIONS OF THE
DEVILS LAKE BASIN...SO HAVE ISSUED A HIGH WIND WARNING THROUGH 9
PM HERE. WINDS SHOULD SUBSIDE THEREAFTER...ALTHOUGH A WIND
ADVISORY MAY BE NEEDED FURTHER INTO THE EVENING. WE WILL EVALUATE
THIS LATER THIS EVENING...WITH ABOUT 60 KT TO MIX HERE THROUGH
03Z.
PREV DISCUSSION... /ISSUED 230 PM CDT TUE MAY 31 2011/
DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN
CHANCES. OVERALL MODELS IN PRETTY CLOSE AGREEMENT AND WILL USE BLEND
FOR FORECAST.
SURFACE/UPPER LOW TAKING ITS TIME PROPAGATING EAST TODAY. AS A
RESULT CURRENT WRAP AROUND PCPN BAND WILL TAKE LONGER TO CROSS
MAINLY NORTHERN FA TONIGHT. HAVE INCREASED/EXTENDED POPS ACCORDINGLY.
RELAXING GRADIENT FROM WEST TO EAST OVERNIGHT AS LOW PULLS EAST
SHOULD ALLOW GUSTY WINDS TO DIMINISH. WILL MAINTAIN ADVISORY AS
STRONGEST WINDS LIKELY LATE THIS AFTERNOON AND LET LATER SHIFT
MONITOR DOWNWARD TRENDS. CLEARING ENTERING WESTERN ND ATTM AND
EXPECT THIS TO AFFECT FA LATER TONIGHT. DO EXPECT WINDS TO HOLD UP
TO A DEGREE GOOD PART OF NIGHT AND UPSTREAM DEWPOINTS FOR THE MOST
PART ABOVE 40 SO WILL HOLD CLOSE TO GUIDANCE.
ON WEDNESDAY SURFACE HIGH PRESSURE/DRYING COLUMN AND MODEST WARM
ADVECTION SHOULD ALLOW RESPECTABLE TEMPERATURE RECOVERY CLOSE TO
AVERAGE FOR A CHANGE.
NEXT TROUGH SHIFTING INTO THE ROCKIES WILL PUT FA INTO INCREASING SW
FLOW ALOFT FOR THE SECOND HALF OF THE WORK WEEK. MODELS SLOW IN
ATTEMPTING TO BRING PCPN BACK INTO THE REGION SO HAVE TRIMMED BACK
ON POPS WEDNESDAY NIGHT.
FOR THURSDAY AND FRIDAY UPPER LOW AND ASSOCIATED SURFACE BOUNDARY
WILL SLOWLY WORK E-NE. MODELS WANT TO BRING BAND OF PCPN THROUGH FA
THURSDAY IN ZONE OF STRONG WARM ADVECTION. CATCH IS STRONG CAP SETS
UP WHICH MAY LIMIT PCPN POTENTIAL. WITH MAIN FORCING TO OUR WEST
HAVE BASICALLY MAINTAINED LOW/MID LEVEL POPS FOR NOW. TEMPERATURES
WILL HINGE ON CLOUD COVER HOWEVER WITH WARM COLUMN WILL NOT TAKE
MUCH SOLAR TO BOOST TEMPERATURES.
LONG TERM (SAT-TUE)...
MODELS IN FAIR AGREEMENT WITH THE GENERAL UPPER AIR PATTERN FOR THE
WEEKEND. AS A LOW PRESSURE SYSTEM LIFTS NORTH INTO THE HUDSON BAY
WESTERLY 500MB WINDS SET UP AND THICKNESSES INCREASE SATURDAY AND
SUNDAY. KEPT THE FORECAST DRY AS SFC HIGH PRESSURE DEVELOPS UNDER
BUILDING HEIGHTS AS RIDGING OVER THE WESTERN HIGH PLAINS WORKS INTO
THE NORTHERN PLAINS. THIS WILL RESULT IN WARMER TEMPS AND HIGHS NEAR
NORMAL FOR THE WEEKEND. MORE UNCERTAINTY ENTERS THE PICTURE ON
MONDAY AND TUESDAY AS MODELS SOLNS DIVERGE. ECMWF DEVELOPS SW FLOW
AND THE GFS BRINGS IN A WAVE IN THE NW FLOW. EITHER WAY SLIGHT CHC
OF TSTORM IS WORTH MENTIONING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NDZ016-027-029-
030-039-049-052-053.
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-014-
015-024-026-028-038-054.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NDZ006>008-014-
015-024-026-028-038-054.
MN...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ001>005-007-
008-013>017-022>024-027>032-040.
&&
DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 552 AM CDT TUE MAY 31 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 552 AM CDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A DEEP LOW PRESSURE SYSTEM MOVING ACROSS MANITOBA AND ONTARIO WILL BRING VERY STRONG WESTERLY WINDS ACROSS THE REGION TODAY. WINDS WILL BEGIN TO INCREASE BY MID MORNING...REACHING INTO THE 25 TO 40 MPH RANGE BY AFTERNOON. SOME GUSTS UP TO 50 MPH WILL BE POSSIBLE. THE HIGHEST WINDS WILL BE WEST OF THE RED RIVER VALLEY...AND LARGE WAVES OF 3 TO 6 FEET WILL BE POSSIBLE ON THE EASTERN SHORES OF DEVILS LAKE. BEACH EROSION AND DEPOSITS OF DEBRIS ON ROADS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMER AIR AND MOISTURE WILL MOVE BACK INTO THE AREA LATE WEDNESDAY NIGHT AND INTO THURSDAY. THUNDERSTORMS WILL BEGIN IN SOUTHEASTERN NORTH DAKOTA THURSDAY MORNING AND PUSH NORTH AND EASTWARD THROUGHOUT THE DAY. THERE IS STILL SOME UNCERTAINTY AS TO HOW STRONG THE STORMS WILL BE...BUT SOME HAIL REPORTS ARE NOT OUT OF THE QUESTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST FARGO 46.88N 96.82W
05/30/2011 M58 MPH CASS ND MESONET
NDAWN SITE AT NORTH DAKOTA STATE UNIVERSITY
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND GST 6 S HILLSBORO 47.32N 97.06W
05/30/2011 M62 MPH TRAILL ND MESONET
HILLSBORO NDAWN
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST 2 N ADA 47.33N 96.51W
05/30/2011 M60 MPH NORMAN MN MESONET
ADA NDAWN
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 2 W ELDRED 47.68N 96.82W
05/30/2011 M61 MPH POLK MN MESONET
ELDRED NDAWN
&&
WBARRETTThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314238, 314239, 314240.